The Annals of Probability

Necessary and sufficient conditions for the conditional central limit theorem

Jérôme Dedecker and Florence Merlevède

Full-text: Open access


Following Lindeberg's approach, we obtain a new condition for a stationary sequence of square-integrable and real-valued random variables to satisfy the central limit theorem. In the adapted case, this condition is weaker than any projective criterion derived from Gordin's theorem [\textit{Dokl. Akad. Nauk SSSR} \textbf{188} (1969) 739--741] about approximating martingales. Moreover, our criterion is equivalent to the {\it conditional central limit theorem}, which implies stable convergence (in the sense of Rényi) to a mixture of normal distributions. We also establish functional and triangular versions of this theorem. From these general results, we derive sufficient conditions which are easier to verify and may be compared to other results in the literature. To be complete, we present an application to kernel density estimators for some classes of discrete ime processes.

Article information

Ann. Probab., Volume 30, Number 3 (2002), 1044-1081.

First available in Project Euclid: 20 August 2002

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F05: Central limit and other weak theorems
Secondary: 60F17: Functional limit theorems; invariance principles 28D05: Measure-preserving transformations

Central limit theorem stable convergence invariance principles stationary processes triangular arrays


Dedecker, Jérôme; Merlevède, Florence. Necessary and sufficient conditions for the conditional central limit theorem. Ann. Probab. 30 (2002), no. 3, 1044--1081. doi:10.1214/aop/1029867121.

Export citation


  • ALDOUS, D. J. and EAGLESON, G. K. (1978). On mixing and stability of limit theorems. Ann. Probab. 6 325-331.
  • ANGO NZÉ, P. (1998). Critères d'ergodicité géométrique ou arithmétique de modèles linéaires perturbés à représentation markovienne. C. R. Acad. Sci. Paris Sér. I 326 371-376.
  • BILLINGSLEY, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • BRADLEY, R. C. (1997). On quantiles and the central limit question for strongly mixing sequences. J. Theoret. Probab. 10 507-555.
  • CHEN, X. (1999). Limit theorems for functionals of ergodic Markov chains with general state space. Mem. Amer. Math. Soc. 139.
  • CSÖRG O, M. and FISCHLER, R. (1973). Some examples and results in the theory of mixing and random-sum central limit theorems. Period. Math. Hungar. 3 41-57.
  • DEDECKER, J. (1998). Principes d'invariance pour les champs aléatoires stationnaires. Thèse 5515. Univ. Paris Sud.
  • DEDECKER, J. and RIO, E. (2000). On the functional central limit theorem for stationary processes. Ann. Inst. H. Poincaré Probab. Statist. 36 1-34.
  • DOUKHAN, P., MASSART, P. and RIO, E. (1994). The functional central limit theorem for strongly mixing processes. Ann. Inst. H. Poincaré Probab. Statist. 30 63-82.
  • DÜRR, D. and GOLDSTEIN, S. (1986). Remarks on the CLT for Weakly Dependent Random Variables. Lecture Notes in Math. 1158. Springer, Berlin.
  • EAGLESON, G. K. (1975). On Gordin's central limit theorem for stationary processes. J. Appl. Probab. 12 176-179.
  • EAGLESON, G. K. (1976). Some simple conditions for limit theorems to be mixing. Teor. Verojatnost. i Primenen. 21 653-660.
  • EBERLEIN, E. (1986a). On strong invariance principles under dependence assumptions. Ann. Probab. 14 260-270.
  • EBERLEIN, E. (1986b). Limit laws for generalizations of martingales. In Dependence in Probability and Statistics (E. Eberlein and M. Taqqu, eds.) 335-345. Birkhäuser, Boston.
  • GORDIN, M. I. (1969). The central limit theorem for stationary processes. Dokl. Akad. Nauk SSSR 188 739-741.
  • HALL, P. and HEy DE, C. C. (1980). Martingale Limit Theory and Its Applications. Academic Press, New York.
  • HEy DE, C. C. (1974). On the central limit theorem for stationary processes. Z. Wahrsch. Verw. Gebiete 30 315-320.
  • IBRAGIMOV, I. A. (1962). Some limit theorems for stationary processes. Teor. Verojatnost. i Primenen. 7 361-392.
  • JAKUBOWSKI, A. (1993). Minimal conditions in p-stable limit theorems. Stochastic Process. Appl. 44 291-327.
  • MCLEISH, D. L. (1974). Dependant central limit theorems and invariance principles. Ann. Probab. 2 620-628.
  • MCLEISH, D. L. (1975a). A maximal inequality and dependent strong laws. Ann. Probab. 3 829-839.
  • MCLEISH, D. L. (1975b). Invariance principles for dependent variables. Z. Wahrsch. Verw. Gebiete 32 165-178.
  • MCLEISH, D. L. (1977). On the invariance principle for nonstationary mixingales. Ann. Probab. 5 616-621.
  • PELIGRAD, M. (1981). An invariance principle for dependent random variables. Z. Wahrsch. Verw. Gebiete 57 495-507.
  • PELIGRAD, M. (1983). A note on two measures of dependence and mixing sequences. Adv. Appl. Probab. 15 461-464.
  • RÉNy I, A. (1963). On stable sequences of events. Sankhy¯a Ser. A 25 296-302.
  • ROBINSON, P. M. (1983). Nonparametric estimators for time series. J. Time Ser. Anal. 4 185-207.
  • ROSENBLATT, M. (1956a). A central limit theorem and a strong mixing condition. Proc. Nat. Acad. Sci. U.S.A. 42 43-47.
  • ROSENBLATT, M. (1956b). Remarks on some nonparametric estimates of a density function. Ann. Math. Statist. 27 832-837.
  • SERFLING, R. J. (1968). Contributions to central limit theory for dependent variables. Ann. Math. Statist. 39 1158-1175.
  • SMITH, J. C. (1945). Asy mptotic distribution of sums of Rademacher functions. Bull. Amer. Math. Soc. 51 941-944.
  • TOUATI, A. (1993). Two theorems on convergence in law for stochastic integrals and statistical applications. Theory Probab. Appl. 38 95-117.
  • TUOMINEN, P. and TWEEDIE, R. L. (1994). Subgeometric rates of convergence of f -ergodic Markov chains. Adv. Appl. Probab. 26 775-798.
  • VOLNÝ, D. (1993). Approximating martingales and the central limit theorem for strictly stationary processes. Stochastic Process. Appl. 44 41-74.